Skip to Accessibility Tools Skip to Content Skip to Footer

Aware of risks IBS sufferers should know

I have had IBS since for over 30 yrs. I never knew of this risk until it put me in the hospital. I had put my pain off for weeks thinking it was just my IBS I was feeling. I got to the point that I was not hungry anymore, had NO appetite and had constant diarrhea. Well I have that everyday anyway so another symptom of this illness I just thought it was my IBS. For months I have been having pain down low like cramps. My gastro. doc retired so I had no doctor at the time. I was waiting for an apt I finally got for Feb 1st to get a colonoscopy done. We live in small area with NOT many doctors so being new patient it was going to take that long to see a specialist. In the meantime my family doctor put me on two different antibiotics. His thinking was that my diverticulitis probably has an infection going on. I took them and first three days started feeling better them bam all of sudden pain was back. Nausea weakness. I could do nothing but lay around. NO energy. Christmas was hell to get through so I started to suspect this is not just my IBS. Day after Christmas I started vomiting violently, diarrhea severe I mean every 2 mins. and the one thing that made my husband call an ambulance my bowel movements stunk like I was dying. Sorry to be so blunt but it is something we as IBS sufferers know what I am saying. I ended up in ER with Clostridium Difficile Infection. I had no idea what they were saying. I also had blood in my stool which I could not tell but the stool sample showed it that is when the doctor told me what I had I was highly contagious too. I also had norovirus and colitis. I have never been that sick in my life. I was told if I had waited any longer the infection would have went to my blood not just in my colon and I would have lost my colon and possible died.

Now if you look up what increases a persons risk for c-diff #1 antibiotics kills both good and bad bacteria which upsets the normal balance of bacteria in the colon. Your risk also increase if you take more than one antibiotic. My family doc had me on two. #2 Older adults are more likely to get c-diff because of changes in the body as we age. I am 57. #3 Antacids I was eating Rolaids like crazy because of the severe heartburn and my doctor had me on 2 a day Protonix. I never realized killing all the acid in my stomach was going to possible start a severe infection in my colon. NO ONE told me I need that acid in my system to keep the bad bacteria in check. Please try to inform yourself of this illness. Arm ourselves with information I wished someone had told me or informed me of the risks. Sadly I asked the doctor what are odds of this happening again and she told me with my condition I am very highly likely to have this happen again. Plus also now she told me I will always test positive for this c-diff infection.. Save yourself the pain and arm yourselves with as much info as we can find out in the world of technology. Because obviously not all doctors are even aware of how susceptible we all are to this happening. Good luck to us all and God bless. Thank you for listening to my story. I am not back to my old self again but I am home now still on this only antibiotic that will work on this infection. Vancomycin. And of course I am suffering many of the side effects. Lost my voice, coughing, rash all over legs and I was passing blood so much the toilet was bright red. So please everyone be aware of the dangers we are highly susceptible to get. Thank you.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The IrritableBowelSyndrome.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • DorisE
    10 months ago

    thank you for sharing

  • Besjordan
    1 year ago

    Thank you so much for sharing your story. I had a very similar experience. I’m 58 and have been struggling with GI distress since my gallbladder was removed 2 years ago. In Sep I saw my urologist due to some incontinence issues (they come with the territory of being a 58 year old female). My urologist put me on an antibiotic for 30 days–this of course wrecked even further havoc with my GI system. I stopped taking it after 2 weeks because the side effects were so bed. However, I didn’t put two and two together and saw my primary care Dr. because of my worsening GI symptoms. He also didn’t look at the antibiotic as a trigger and started me on 2 a day Protonix and 4 a day Carafate plus the Cholestyramine before lunch and dinner. Once I stopped the antibiotic, I didn’t think to call my primary care Dr. to see if I still needed to to take the Protonix. I pretty much eliminated red meat, dairy, citrus, carbonation…..from my diet. I was on the most medication I’ve ever been on, eating less and less and feeling worse.

    Finally, I got referred to a GI Dr. who diagnosed me with IBS. I started a low FODMAP diet and was feeling somewhat better. As part of her evaluation, my GI Dr. she did a stool sample that revealed I had C-Diff. Like you I did the research and learned that both the antibiotics and the Protonix created an ideal environment in my colon for C-Diff to develop. Ironically the only way to treat C-Diff is with more antibiotics. Like you I am suffering the side effects and counting down the days until I finish this round of antibiotics. I’m hoping once I’m off the antibiotics, my stomach will calm down again.

    I’m incredibly frustrated with myself that 1) I didn’t ask my urologist about another treatment method that didn’t involve antibiotics, 2) that I didn’t see the link between the antibiotics and my increased GI symptoms and 3) I didn’t research Protonix before I started taking it. I know beating myself up doesn’t do any good but it’s a struggle when I feel all of this could have been avoided. Hopefully your experience, along with mine, will prevent other’s from having the same experience.

  • Becky Oleson moderator
    1 year ago

    Wow, MrsB, I’m so sorry you’ve been through such a difficult time, especially over the holidays. Thanks so much for writing your story, and for sharing these warning symptoms. There is so much to learn about this condition.

  • jaeger91
    1 year ago

    Thanks for sharing this information. Wow. I had heard of C-Diff, but I wasn’t aware of the impact of antibiotics or antacids on it. I always dread taking antibiotics as now they usually cause me to experience diarrhea and a yeast infection, so probiotics become necessary. I often wonder if my twice daily dose of tetracycline for five years as a teenager suffering from acne is what started my digestive woes.

  • Poll